Alert archive / Indiana / Wind Advisories in 2024
Wind Advisory 5, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind advisory at Jul 10, 2024, 1:28 AM EDT for 20 counties in Indiana. It took effect at Jul 10, 2024, 5:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2024, 1:28 AM EDT (05:28 UTC)
- In effect from
- Jul 10, 2024, 5:00 AM EDT
- Expired
- Jul 10, 2024, 12:34 PM EDT
- In force
- 8 hr
- Issued by
- NWS Indianapolis, IN
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
905 WWUS73 KIND 100528 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 128 AM EDT Wed Jul 10 2024 INZ021-028>031-035>049-101600- /O.NEW.KIND.WI.Y.0005.240710T0900Z-240710T2000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, and New Castle 128 AM EDT Wed Jul 10 2024 ...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 4 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From 5 AM early this morning to 4 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Wet ground could cause trees to be more easily uprooted. * ADDITIONAL DETAILS...The strongest winds will be brief in duration with frequent gusts of 25-35 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/ind
2 follow-up statements
441 WWUS73 KIND 101444 AAA NPWIND URGENT - WEATHER MESSAGE...UPDATED National Weather Service Indianapolis IN 1044 AM EDT Wed Jul 10 2024 INZ021-028>030-035>037-043>047-101545- /O.CAN.KIND.WI.Y.0005.000000T0000Z-240710T2000Z/ Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone- Vermillion-Parke-Putnam-Hendricks-Marion- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, and Indianapolis 1044 AM EDT Wed Jul 10 2024 ...WIND ADVISORY IS CANCELLED... Strong winds this morning have decreased. $$ INZ031-038>042-048-049-102000- /O.CON.KIND.WI.Y.0005.000000T0000Z-240710T2000Z/ Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry- Including the cities of Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, and New Castle 1044 AM EDT Wed Jul 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Northwest winds wind gusts up to 45mph. * WHERE...Portions of central Indiana. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/ind
806 WWUS73 KIND 101634 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 1234 PM EDT Wed Jul 10 2024 INZ031-038>042-048-049-101745- /O.CAN.KIND.WI.Y.0005.000000T0000Z-240710T2000Z/ Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry- Including the cities of Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, and New Castle 1234 PM EDT Wed Jul 10 2024 ...WIND ADVISORY IS CANCELLED... Wind speeds have decreased, although breezy conditions continue. $$ For more information from the National Weather Service visit https://weather.gov/ind
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Jul 10, 12:31 AM EDT, 57 minutes earlier. Its key messages:
- Windy on Wednesday; Beryl remnants exiting.
- Shower and Thunderstorms chances Thursday through Monday.
- Highs in the upper 80s and lower 90s Thursday-Monday.
Area forecast discussion, Jul 10, 12:31 AM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1231 AM EDT Wed Jul 10 2024 .KEY MESSAGES... - Windy on Wednesday; Beryl remnants exiting. - Shower and Thunderstorms chances Thursday through Monday. - Highs in the upper 80s and lower 90s Thursday-Monday. && .FORECAST UPDATE... 1016 PM EDT Tue Jul 9 2024 The surface remnants of Beryl were across the southwestern forecast area this evening. A warm front extended from the low northeast to near Shelbyville. The dry slot of the system had worked ahead of the surface low along and west of a Terre Haute to Bedford line. Satellite images show cloud tops warming across central Indiana, and convection has been on a general downward trend this evening as well. Mesoanalysis still shows some decent effective shear and 0-3km CAPE east of the dry slot, but convection is having a hard time tapping into that energy. Will still have to keep an eye on the convection as it moves east as 850mb winds are still expected to increase some before the line exits. However, with diurnally weakening CAPE and storms already having trouble using the available energy, feel that odds of severe weather will continue to lower this evening. With plentiful moisture remaining in place, locally heavy rain will remain a threat, especially north of the surface low track. Adjusted PoPs and temperatures as needed to reflect current trends. Low temperatures look good, so made no changes there. Winds will increase in speed late tonight in the far west and the current forecast reflects this week. && .SHORT TERM (This evening through Wednesday)... Issued at 306 PM EDT Tue Jul 9 2024 The remnants of Beryl are in the midst of an extratropical transition this afternoon, as indicated by the presence of a robust baroclinic leaf on satellite imagery. The remnant circulation is centered over far southeastern Missouri at this moment, and looks poised to push directly through central Indiana overnight. More than plentiful moisture and ample forcing continue to be expected as this occurs, with precipitable water values at or above climatological maximum and strong midlevel deformation just northwest of the low track, particularly this evening into early overnight. Storm total rainfall amounts will vary across the area, from near an inch to as much as 3 inches with localized higher amounts. The highest amounts are likely to be across the far northwestern forecast area, including Lafayette metro, and the far southern/southeastern forecast area, where a swath of up to 2 inches or so appears likely given more opportunity for convection in that area. Relatively dry antecedent conditions may limit a more widespread flash flood threat and resultant longer term river flood threat, though a localized flash flood threat definitely exists through tonight. Will forgo a flood watch and continue to message through other venues. Plentiful deep layer and low level effective shear southeast of the low track will present a concern for a tornado threat through this evening, primarily across the southern/southeastern forecast area. Late tonight into Wednesday, as the remnant low continues to transition and pulls northeastward, a tightening pressure gradient and strong low level flow is likely to result in windy conditions, peaking during the daytime hours. Frequent wind gusts of 35-40 MPH are likely, with a few gusts of 45-50 MPH possible. CAMs are quite aggressive in this respect, but have shown some good skill in such situations in the past. This may require a headline tonight, though given lingering uncertainty and hydro/tornado threat for this evening, will hold off on this. && .LONG TERM (Wednesday night through Tuesday)... Issued at 306 PM EDT Tue Jul 9 2024 While the remnants of Beryl dominate the short term focus, a trend towards hotter and more humid conditions is anticipated through the long range. SYNOPTIC OVERVIEW The current synoptic setup over the CONUS can be characterized by troughing over the Plains. The trough, which is currently capturing Beryl, will slowly propagate northeastward with time. It should begin to flatten and exit off into the Atlantic by the weekend. Thereafter, ensemble guidance shows a strengthening ridge taking shape over the intermountain west. Neutral to at times trough-like upper flow pattern looks to persist over the midwest and northeastern US. Closer to the surface, high pressure over the Atlantic (The Bermuda High) is modeled to build westward into the southeastern US. This should allow for a prolonged period of westerly to southwesterly low- level flow over the Ohio River Valley and lower midwest. Guidance shows occasional shortwave troughs / vorticity maxima diving southeastward after cresting the western ridge. These may occasionally bring rain/storm chances through much of the long range. Spatial and temporal details still need to be worked out, however. Guidance agrees on the first vort max to at least a reasonable level, which looks to arrive on Thursday. As such, will include a greater chance for showers and storms Thursday compared to subsequent days. Upper-level flow looks weak, and CAPE diminishes with eastward extent, so and showers and storms may be short- lived/pulse-like in nature with a low severe risk. The greatest likelihood would be west of Indianapolis and the greatest threat would be sub-severe gusty winds. EXPECTED WEATHER In addition to the rain/storm chances mentioned above, we may see occasional fog each morning through Saturday morning. Plenty of moisture leftover from Beryl combined with good radiational cooling potential should set the stage for this. A limiting factor would be cloud cover associated with the Thursday trough. Despite ridging well to our west, temperatures are expected to increase under persistent southwesterly/westerly flow. Additionally dew points should increase leading to heat indices into the 90s. Temperatures are not anticipated to be excessively hot, but still a bit above the climatological norm for this time of the year. && .AVIATION (06Z TAF Issuance)... Issued at 1230 AM EDT Wed Jul 10 2024 Impacts: -MVFR to IFR cigs through 17Z -Brief MVFR vsbys at LAF through 14Z with rain -Wind shift from the southeast to northwest after 12Z -Brief wind gusts to 40kts from 15Z to 22Z Discussion: Periodic light rain showers will continue at LAF, but otherwise expect mostly dry conditions through the TAF period. Cigs will gradually become MVFR to occasionally IFR from 09Z through 17Z with a pretty sudden wind shift from the south to northwest towards 09Z- 12Z. Afterwards expect gusty winds through the day with brief gusts to 40kts possible. These stronger winds should relax after 22Z. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...50 SHORT TERM...Nield LONG TERM...Eckhoff AVIATION...White
Hazardous weather outlook, Jul 9, 10:28 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1028 PM EDT Tue Jul 9 2024 INZ021-028>031-035>038-043>046-051>054-060>063-067>071-110230- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Morgan- Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-Lawrence-Jackson- 1028 PM EDT Tue Jul 9 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight. Lightning and gusty winds are possible with any storm. Locally heavy rain is possible, mainly north of Interstate 70. Storm motion will generally be from the southwest at around 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds of 40 to 50 mph on Wednesday along with an isolated threat for thunderstorms. A low potential for thunderstorms again at times Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts or flooding observed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind INZ039>042-047>049-055>057-064-065-072-110230- Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry-Johnson- Shelby-Rush-Bartholomew-Decatur-Jennings- 1028 PM EDT Tue Jul 9 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. A few thunderstorms will continue tonight, especially before midnight. An isolated tornado threat remains through midnight. Gusty winds and lightning are possible with any storm. Locally heavy rain is possible. Storm motion will generally be from the southwest at around 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds of 40 to 50 mph on Wednesday along with an isolated threat for thunderstorms. A low potential for thunderstorms again at times Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, along with any flooding or severe weather observed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
In the hours before
Special weather statement, Jul 9, 7:48 PM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
748 PM EDT Tue Jul 9 2024
INZ060-061-067>069-100015-
Daviess IN-Knox IN-Martin IN-Greene IN-Sullivan IN-
748 PM EDT Tue Jul 9 2024
...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Knox, Martin, southwestern Greene and Daviess
Counties through 815 PM EDT...
At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Washington to 9 miles
north of Jasper. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Washington, Linton, Shoals, Bicknell, Loogootee, Odon, Lyons, Elnora,
Plainville, Sandborn, Montgomery, Edwardsport, Newberry, Cannelburg,
Alfordsville, West Boggs Lake, Freelandville, Burns City, Lacy, and
Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight EDT for southwestern
Indiana.
&&
LAT...LON 3849 8696 3850 8696 3850 8698 3851 8700
3851 8705 3881 8738 3907 8723 3911 8715
3867 8668 3853 8668 3853 8683 3849 8688
3850 8690 3850 8692 3851 8693 3849 8695
TIME...MOT...LOC 2347Z 203DEG 33KT 3880 8730 3852 8699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MESpecial weather statement, Jul 9, 7:55 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
755 PM EDT Tue Jul 9 2024
INZ062-063-070-100030-
Brown IN-Lawrence IN-Monroe IN-
755 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown and north central Lawrence Counties through 830 PM
EDT...
At 754 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bedford, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bloomington, Ellettsville, Indiana University, Smithville, Helmsburg,
Lake Lemon, Harrodsburg, Bartlettsville, Yellowwood Lake, Monroe
Reservoir, Woodville Hills, Fairfax State Recreation Area, Charles
Deam Wilderness, Unionville, and Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana.
&&
LAT...LON 3896 8639 3897 8660 3927 8659 3927 8624
TIME...MOT...LOC 2354Z 192DEG 22KT 3897 8650
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MESpecial weather statement, Jul 9, 10:36 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1036 PM EDT Tue Jul 9 2024
INZ065-100300-
Decatur IN-
1036 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of Decatur County
through 1100 PM EDT...
At 1035 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Greensburg, or 18 miles east of Columbus, moving
northeast at 45 mph. This storm has weak rotation associated with it
and could produce a brief tornado.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensburg, Westport, Millhousen, Newpoint, Clarksburg, Letts, and
Lake Santee.
This includes Interstate 74 between mile markers 132 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for central and
southeastern Indiana.
&&
LAT...LON 3926 8530 3913 8557 3913 8564 3916 8569
3921 8569 3945 8543 3945 8530
TIME...MOT...LOC 0235Z 218DEG 40KT 3919 8557
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WhiteThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:36 PM EDT | Special Weather Statement | IND | Decatur | 24 min |
| Jul 9, 10:42 PM EDT | Areal Flood Advisory | IND | Decatur | 3 hr |
| Jul 10, 10:09 AM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 58 hr |
| Jul 10, 1:56 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 36 hr |
| Jul 10, 3:56 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 68 hr |
| Jul 10, 3:56 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 8 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.